Hail, Towner
- When
- July 13, 10:29 AM CST
- Where
- Towner County, Newville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.570, -99.000
Dime to quarter sized hail covered the ground in southeast Victor Township.
During the late morning of July 13th, thunderstorms over central North Dakota, tracked northeast into the Devils Lake region. Several of these storms became severe north of Devils Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the late morning of July 13th, thunderstorms over central North Dakota, tracked northeast into the Devils Lake region. Several of these storms became severe north of Devils Lake. After that, there was a bit of a lull in thunderstorm activity until the evening. At that point, more thunderstorms intensified along a cold front that tracked across northwest Minnesota. A few of these storms also became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 10:12 AM CST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1112 AM CDT Mon Jul 13 2020 .MESOSCALE DISCUSSION... Issued at 1112 AM CDT Mon Jul 13 2020 Environmental ingredients for organized robust convection are starting to align themselves over portions of central and eastern North Dakota into northwest and west-central Minnesota. As of 10 AM CDT, a surface low is gradually deepening within central SD from Pierre to near Mobridge with surface trough or pre-frontal trough extending northward through central ND just east of Bismarck northward to near Rugby. Ongoing elevated convection within central ND looks to largely be post-trough noted by north-northwest winds on nearby ASOS/AWOS. Parcels are likely feeding off of weak to moderate elevated instability (1000-2000 J/kg) through an EML seen via ALPW H7-H5 product nosing into south-central ND to create steep mid level lapse rates. This instability combined with moderate to strong effective wind shear (35-50+ kt) progged by RAP objective analysis means this initial convection's main hazard will be large hail through elevated supercells. The wind threat doesn't look to stand out just yet given the presence of heaping stratus deck adjacent to convection indicating perhaps a stable low level layer hindering the transfer of higher wind gusts aloft to the surface. Mean cloud layer winds orient themselves northeast which means cell interaction is likely as it is mostly parallel to the pre-frontal trough. Focus of convection this morning will be from Lake Sakakawea northward to near Minot and points eastward into the Devils Lake basin and Turtle Mountains. Thus far convection has largely remained sub-severe, although keeping an eye on rapid cooling of cloud top temperatures within a penetrating OT, sustained high reflectivity cores exceeding 30 kft, elevated mesocyclones, and markedly increased lightning activity as a tell tale signs of exceeding severe thresholds. Looking ahead into the early afternoon hours, large scale forcing for ascent via shortwave trough now entering the western Dakotas (observable response through increasing cirrus development) will continue eastward into the eastern Dakotas. This should help propagate this morning's elevated convective activity eastward. Eventual expectation is for this semi-discrete/multicell cluster convection to eventually become surface based as it catches up to the pre-frontal trough into the Devils Lake basin and northern RRV. Surface parcel ingestion would increase wind threat in addition to hail with supercellular features still possible given the sustained wind shear. Insolation is well underway within southeast ND and southern RRV into west-central MN, whereas its been a little delayed north of the US Hwy 2 corridor as stratus is lingering here. Slightly backed winds collocated within this area and lower temperatures hint that this may become a mesoscale player as an effective warm front through differential heating, conditional upon the stratus remaining in place by the time convection reaches it. Should the feature remain, a special focus will be placed here within the central RRV for all hazards as this area would be ripe for supercellular maintenance. This may also increase the threat for flash flooding as storms may continue firing along this west-east oriented training north-northeast along the mean flow. This would be particularly the case if high rate-convection makes it into far northeast MN where very saturated soils exist. Severe convection is anticipated to continue into the eastern RRV and west-central MN mid to late afternoon/early evening, but will hold off on talking about that at this time with a perhaps another Mesoscale Discussion covering aspects as we gain confidence. && .SHORT TERM...(Today through Tuesday) Issued at 201 AM CDT Mon Jul 13 2020 A sharp surface trough currently aligned N-S from Estevan Sask to Bowman ND will progressively move across the northern tier today, entering the Devils Lake region by noontime and the Red River Valley by mid-afternoon while a strong upper wave moves across the northern tier and strong southerly flow moistens the boundary layer. Deep layer shear of 40 to 50 kts should support supercell development and impressive 0-3 km shear around 30 kts will result in an early discrete storm mode during the afternoon hours. One limiting factor and concern, however, will be MLCAPE values this afternoon. The latest models indicate MLCAPE values of 2000 to 3000 J/Kg by 21Z, mainly in the southern valley right along the sharp wind shift. However, cirrus blowoff is increasing across western ND from ongoing storms that are expected to spread across the Devils Lake basin and into the northern valley before noontime. Cloud cover could be a key limiting factor for afternoon heating along the boundary, otherwise an impressive shear environment supports early discrete cells capable of producing hail up to two inches in diameter and a few tornadoes. This line should transition to a more linear mode, with wind gusts up to 70 mph the main threat by evening time, with localized flooding possible with the heaviest rain showers. This system is beginning to look more and more progressive in nature, which decreases confidence in a widespread flooding risk, but still something to keep an eye on as soils are still saturated from recent flooding across the area. The main clusters of storms should depart the area to the south and southeast by the 03Z timeframe, with cooler temperatures in the 50s filtering in behind the storms. Tomorrow will be dry with afternoon highs in the 70s. .LONG TERM...(Tuesday night through Sunday) Issued at 201 AM CDT Mon Jul 13 2020 Impacts for the extended time frame will be summer time, read seasonally warm, temperatures and periodic thunder chances. Upper level pattern setting up will bring chance for thunder within the zonal flow with any weak wave which will need to be monitored to refine the time and placement later this week into the weekend. Low confidence at this range to pick a more likely time or place through the weekend but increasing instability as the week turns into the weekend will allow a gradual increase in chance for thunder across the northern plains. Guidance suggests a stronger ripple in the upper flow Friday or Saturday which will be the best chance for rain in the extended time frame. Will see temperatures rise into the upper 80s or low 90s by the end of the work week with a bit of a cool down for the latter half of the weekend into next week. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1129 PM CDT Sun Jul 12 2020 VFR clouds/vsbys thru the pd outside of thunderstorms. So issues will be timing best chances for storms at TAF sites and in our forecast grids. It would seem best chances GFK/TVF late aftn then Bemidji 00z-02z Tue. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...CJ SHORT TERM...Speicher LONG TERM...JK AVIATION...Riddle
Hazardous Weather Outlook National Weather Service Grand Forks ND 951 AM CDT Mon Jul 13 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141500- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 951 AM CDT Mon Jul 13 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for severe storms to develop this afternoon and evening. Hail up to two inches in diameter and a few tornadoes are possible this afternoon, with winds up to 75 mph and localized flash flooding later in the afternoon into evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periods of thunderstorms late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Special Weather Statement
National Weather Service Grand Forks ND
1048 AM CDT Mon Jul 13 2020
NDZ006-007-014-015-131645-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
1048 AM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER...
SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 1145 AM
CDT...
At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leeds, or 26 miles northwest of Devils Lake, moving northeast at 50
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Langdon, Cando, Leeds, Munich, Bisbee, Starkweather and Rocklake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9984 4837 9949 4872 9949 4872 9952
4885 9953 4897 9944 4875 9823 4817 9940
4815 9985
TIME...MOT...LOC 1547Z 223DEG 44KT 4831 9936
CJThe national radar mosaic for the moment the first event began.
5 hail. Local standard time, as filed.
Dime to quarter sized hail covered the ground in southeast Victor Township.
Pea to dime sized hail covered the ground in west central Seivert Township.
Quarter to golf ball sized hail decimated sections of cropland in central and northeast Victor Township.
Quarter to golf ball sized hail decimated sections of cropland in far northwest Seivert Township.
Multiple rounds of hail tracked across southern Trier Township. Nickel to quarter sized hail fell near Munich.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898265, 898267, 898269, 898270, 898271.